Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 127, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2012, 8:24 AM CDT for Mahaska County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2012, 8:24 AM CDT (13:24 UTC)
- Expired
- Jul 1, 2012, 9:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1688 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
142
WUUS53 KDMX 011324
SVRDMX
IAC123-011400-
/O.NEW.KDMX.SV.W.0127.120701T1324Z-120701T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
824 AM CDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 900 AM CDT
* AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF DELTA...OR 10 MILES EAST OF
OSKALOOSA...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN MAHASKA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4116 9269 4135 9267 4140 9241 4133 9240
4116 9240
TIME...MOT...LOC 1324Z 263DEG 14KT 4128 9244
WIND...HAIL <50MPH 1.00IN
$$
SMALL2 follow-up statements
522
WWUS53 KDMX 011337
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
837 AM CDT SUN JUL 1 2012
IAC123-011400-
/O.CON.KDMX.SV.W.0127.000000T0000Z-120701T1400Z/
MAHASKA IA-
837 AM CDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MAHASKA COUNTY UNTIL 900 AM CDT...
AT 834 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF DELTA...OR 10 MILES EAST OF
OSKALOOSA...MOVING EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN MAHASKA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4116 9255 4135 9256 4140 9241 4133 9240
4116 9240
TIME...MOT...LOC 1338Z 255DEG 6KT 4128 9243
WIND...HAIL <50MPH 1.00IN
$$
SMALL000
WWUS53 KDMX 011358
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
858 AM CDT SUN JUL 1 2012
IAC123-011408-
/O.EXP.KDMX.SV.W.0127.000000T0000Z-120701T1400Z/
MAHASKA IA-
858 AM CDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHASKA COUNTY
WILL EXPIRE AT 900 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SOMEWHAT BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4116 9255 4135 9256 4140 9241 4133 9240
4116 9240
TIME...MOT...LOC 1358Z 255DEG 6KT 4129 9239
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:46 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 1, 6:46 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 646 AM CDT SUN JUL 1 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... THINGS APPEAR A BIT QUIETER THIS MORNING THAN THE PREVIOUS SEVERAL DAYS...BUT WE ARE LIKELY IN FOR MORE STORMS LATER TODAY. CURRENTLY SURFACE FEATURES ARE SIMILAR TO LAST NIGHT...WITH HIGH PRESSURE OFF TO OUR NORTHEAST RESULTING IN COOL TEMPS AND AREAS OF LIGHT FOG ACROSS OUR NORTHEASTERN TWO THIRDS OR SO...AND OUR OLD FRIEND THE DECAYED FRONTAL BOUNDARY LOITERING IN OUR FAR SOUTHERN COUNTIES. RADAR DEPICTS A FEW STORMS OVER FAR SOUTHWESTERN IA AND NORTHERN MO NEAR THE FRONTAL ZONE. MEANWHILE A 500 MB SHORTWAVE IS KICKING OFF SOME SPRINKLES AND VIRGA ACROSS SOUTHERN MN THAT WILL LIKELY CREEP INTO OUR FAR NORTH BUT HAVE A HARD TIME PRODUCING MEASURABLE RAINFALL. IN WAKE OF THE 500 MB SHORTWAVE A DEEP LAYER RIDGE TO OUR WEST WILL ATTEMPT TO BUILD EASTWARD TOWARD OUR AREA TODAY...BRINGING SOUTH SOUTHWESTERLY STEERING FLOW THAT SHOULD PUSH THE OLD FRONTAL BOUNDARY NORTHWARD INTO CENTRAL IOWA BY THIS AFTERNOON. THIS WILL RESULT IN SIGNIFICANT DESTABILIZATION AND CONVECTION SHOULD INITIATE NEAR THE FRONTAL ZONE THIS AFTERNOON. THIS WILL MAKE THE LOCATION OF THE BOUNDARY CRITICAL AND THERE IS SOME UNCERTAINTY THERE SO HAVE KEPT POPS SOMEWHAT BROADBRUSHED...BUT BELIEVE THE MOST LIKELY AREA FOR STORMS WILL BE BETWEEN ABOUT THE HIGHWAY 30 AND 20 CORRIDORS AND HAVE GONE 40-50 POP IN THAT AREA. DRIED OUT THIS MORNING QUITE A BIT...EXCEPT ACROSS OUR SOUTH NEAR THE LIFTING BOUNDARY...AS IT APPEARS WE WILL HAVE TO WAIT FOR DIURNAL MAX FOR ANY ORGANIZED STORM DEVELOPMENT. THERE IS SOME SEVERE WEATHER POTENTIAL THIS AFTERNOON GIVEN THE DEGREE OF INSTABILITY IN PLACE DESPITE MODEST SHEAR FIELDS...AND DAMAGING WINDS AND LARGE HAIL SHOULD BE THE PRIMARY THREATS. THE SPC OUTLOOK HANDLES THIS...AS WELL AS THE UNCERTAINTIES IN TIMING/LOCATION...QUITE WELL. .LONG TERM.../TONIGHT SATURDAY/ AFTER TONIGHT...THE FRONTAL BOUNDARY WILL LIFT NORTH OF THE STATE AS HEIGHTS BUILD ACROSS THE CENTRAL U.S. CONSISTENCY IN MODELS AND ALSO RUN TO RUN CONTINUITY IS GOOD AND SEE NO REASON TO MAKE MANY CHANGES. RING OF FIRE WILL LIKELY REMAIN NORTH OF IOWA THROUGH THE WORK WEEK AND GRADUALLY PUSH SOUTH AGAIN TOWARD THE WEEKEND. DELAYED THE ONSET OF CONVECTION UNTIL ABOUT SUNDAY. GFS IS A LITTLE FASTER THAN THE ECMWF AND SINCE THE GFS IS TYPICALLY TOO FAST IN BREAKING DOWN THE UPPER RIDGES WILL LEAN TOWARD THE EC SOLUTION. MAIN WEATHER PROBLEM FOR THE WEEK WILL BE WITH THE HEAT INDICES. NIGHTTIME CRITERIA BEGINS TO BE MET BY MONDAY NIGHT AND WILL CONTINUE THROUGH THE WEEK. WITH DEW POINTS EXPECTED TO BE IN THE 60S INSTEAD OF THE 70S...AFTERNOON HI'S ARE LIKELY TO BE CLOSE TO 105 EACH AFTERNOON FROM TUE ON. OVERNIGHT HI'S ARE EXPECTED TO BE 75 OR HIGHER FROM MON NIGHT ON. HEADLINES WILL BE LIKELY BY LATER IN THE WEEK. INITIALLY AN ADVISORY SITUATION...BUT PERSISTENCE OF THE THE HEAT COULD WELL LEAD TO A WARNING SITUATION BASED ON DURATION OF 4+ DAYS. ONE THING WORTH POINTING OUT AND ONE THAT NEEDS TO BE MONITORED IS THE ECMWF CONSISTENCY OF FORECASTING 3 TO 5 DAYS OF CONSECUTIVE HIGHS OF 100+ AND MINS IN THE 80S. ECMWF IS TYPICALLY TOO WARM AND HAVE REMAINED BELOW THAT BY SEVERAL DEGREES...BUT SOMETHING TO KEEP IN MIND. IF THERE IS ONE POSITIVE IN THE FORECAST...ALBEIT PAST DAY 7...IT IS THAT THE LONGER TERM FORECASTS OF TROUGHING IN THE EAST AND THE UPPER HIGH RETROGRADING...AND HENCE COOLER WEATHER FOR IA...IS SUPPORTED FOR NEXT WEEK IN THE CHANGES TAKING PLACE WITH THE MJO PATTERN. && .AVIATION...01/12Z SCT TSRA ARE SLIDING ACROSS KOTM ATTM...BUT BELIEVE THEY WILL MISS KOTM OR THAT ANY EFFECTS WILL BE BRIEF SO HAVE NOT INCLUDED IN THE 12Z TAF. AS THE WEAK FRONT RESPONSIBLE FOR THESE STORMS MOVES NORTHWARD TODAY IT SHOULD ACTIVATE IN THE LATE AFTN OR EVE...RESULTING IN MORE WIDESPREAD TSRA FOR SEVERAL HOURS. WHILE THIS APPEARS MORE LIKELY UP TOWARD KMCW/KALO...THERE IS SO MUCH UNCERTAINTY REGARDING CONVECTIVE INITIATION AND TIMING THAT I DO NOT HAVE THE CONFIDENCE TO INCLUDE VCTS IN THE TAFS ATTM WITHOUT MAKING IT OVER PROHIBITIVELY LONG DURATION. BEST GUESS IS THAT TSRA MAY AFFECT THOSE TERMINALS BTWN ABT 21Z AND 02Z...BUT WILL LEAVE IT FOR THE 18Z TAF ISSUANCE TO REFINE BASED ON ADDITIONAL DATA. OTHER THAN THESE POTENTIAL SHRA/TSRA EFFECTS VFR CONDITIONS ARE ANTICIPATED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...MS JUL 12 AVIATION...LEE
Hazardous weather outlook, Jul 1, 5:42 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 542 AM CDT SUN JUL 1 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 542 AM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. SOME STORMS MAY BECOME SEVERE WITH HIGH WIND THE PRIMARY THREAT. LARGE HAIL WILL BE A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXTENDED PERIOD OF HOT AND HUMID WEATHER IS EXPECTED THROUGH THE PERIOD. OVERNIGHT LOWS WILL BE IN THE LOW TO MID 70S MONDAY AND TUESDAY...AND MID TO UPPER 70S BEGINNING WEDNESDAY. HIGHS WILL BE IN THE MID TO UPPER 90S THROUGH THE WEEK. HEAT INDICES WILL BE AROUND 100 TUESDAY AND AROUND 105 WEDNESDAY THROUGH AT LEAST FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 1, 7:59 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
759 AM CDT SUN JUL 1 2012
IAZ086-011330-
WAPELLO-
759 AM CDT SUN JUL 1 2012
...STRONG SLOW MOVING THUNDERSTORMS OVER WAPELLO COUNTY...
AT 752 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL
WAPELLO COUNTY TO EXTREME SOUTH CENTRAL JEFFERSON COUNTY...MOVING
EAST AT 15 MPH.
PENNY SIZE HAIL AND FREQUENT DOWNPOURS WITH TORRENTIAL RAINS ARE
POSSIBLE WITH THESE STORMS. PONDING WATER ON ROADS MAY OCCUR WITH
RAINFALL UP TO AN INCH PER HOUR.
LOCATIONS IMPACTED INCLUDE...
RURAL WAPELLO COUNTY NORTH AND EAST OF OTTUMWA
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SMALLNearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.